Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Springfield, MO

April 15, 1998Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 1:34 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 1:34 PM CDT (18:34 UTC)
Expired
Apr 15, 1998, 2:40 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 1:42 PM CDTHail 1Hastain, MO
Apr 15, 1:52 PM CDTHail 0.75Gravois Mills, MO
Apr 15, 2:10 PM CDTHail 0.75Sunrise Beach, MO
Apr 15, 2:46 PM CDTHail 0.75Gravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS1 KSGF 151835 RRA
SVRSGF
MOC015-029-141-151940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT WED APR 15 1998

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN BENTON COUNTY - CENTRAL MISSOURI
  NORTHWESTERN CAMDEN COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI
 
* UNTIL 240 PM CDT

* SOME AREAS AFFECTED
  LAKEVIEW HEIGHTS BY 140 PM
  GRAVOIS MILLS BY 150 PM
  VERSAILLES BY 155 PM

* AT 130 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED
  7 MILES SOUTHEAST OF WARSAW AND WAS MOVING NORTHEAST AT
  NEAR 20 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WD/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 AM CDT, 11 hours 34 minutes earlier.

Area forecast discussion, Apr 15, 2:00 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED APR 15 1998

1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX.

VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS
PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4
RANGE.

MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND
LIS OF MINUS 4.  WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER
CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION
LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING.

1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY)

SE KS/JLN.....
.TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH MID TO UPPER 70S.  WIND SOUTH 10 TO 20 MPH.  CHANCE OF RAIN 40
PERCENT.

SGF/AIZ...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH IN THE MID 70S.  WIND SOUTHEAST 10 TO 20 MPH.  CHANCE
OF RAIN 50 PERCENT.

UNO...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS...
SOME STORMS COULD BE SEVERE.  HIGH IN THE MID AND UPPER 70S.
CHANCE OF RAIN 60 PERCENT.

NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO
MOST OF DAY.

SGF CE 077/050 065/037 058 07543
JLN EE 079/050 063/036 060 07432

SS

In the hours before

Special weather statement, Apr 15, 12:50 PM CDT, 44 minutes before
MOZ055>058-067>071-077>083-088>098-101>106-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT WED APR 15 1998

TORNADO WATCH NUMBER 214 IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING
COUNTIES...

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             WEBSTER
WRIGHT

LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI AT MIDDAY WITH A
COLD FRONT SOUTHWEST TO NEAR NEVADA AND PITTSBURG KANSAS.  THE
ATMOSPHERE AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE.  RAPID
THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG AND EAST OF THE FRONT THIS
AFTERNOON AND EVENING.

WINDS IN THE ATMOSPHERE ARE SUCH THAT TORNADOES MAY DEVELOP WITH ANY
SEVERE STORM.  LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS TO 80 MPH ARE ALSO LIKELY WITH ANY STORM.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED FOR LATER
STATEMENTS AND WARNINGS.

RIDDLE
Special weather statement, Apr 15, 1:00 PM CDT, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 15 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...A ROUND OF SEVERE WEATHER LIKELY FOR MUCH OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI THIS AFTERNOON AND TONIGHT...

AT MIDDAY...LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI WITH
A COLD FRONT TRAILING SOUTH TO JUST WEST OF WARSAW TO NEVADA TO
PITTSBURG KANSAS AND THEN TO TULSA.  THE ATMOSPHERE AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE AND PRIME FOR SEVERE THUNDERSTORM
DEVELOPMENT.  ALSO...SOUTH WINDS AT THE SURFACE COMBINED WITH WEST
WINDS ALOFT IS CREATING SIGNIFICANT VERTICAL WIND SHEAR SUPPORTIVE OF
TORNADO DEVELOPMENT.

SATELLITE SHOWS NUMEROUS BOUNDARIES ACROSS THE AREA WHICH SHOULD ACT
TO FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON.  ONE SUCH
BOUNDARY EXISTS FROM NEAR ALTON MISSOURI TO WEST PLAINS THEN TO JUST
SOUTHWEST OF SPRINGFIELD TO NEVADA.  THE OTHER BOUNDARY IS FROM
NEVADA TO JUST WEST OF JOPLIN.

THUNDERSTORMS WILL DEVELOP FIRST ALONG THE INTERSECTION OF THESE TWO
BOUNDARIES NEAR NEVADA AND THEN RAPIDLY DEVELOP OVER THE REMAINDER OF
THE AREA DURING THE AFTERNOON.  THESE STORMS WILL CONTINUE INTO THE
EVENING.

ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS ANOTHER
AREA OF LOW PRESSURE MOVES NORTHEAST INTO SOUTH CENTRAL MISSOURI BY
THURSDAY MORNING.

IN ADDITION...WIDESPREAD RAINFALL OF ONE INCH OR MORE IS LIKELY OVER
MUCH OF THE AREA LATE TODAY THROUGH THURSDAY NIGHT. THIS RAIN MAY
CAUSE FLOODING PROBLEMS IN SOME LOCATIONS...ESPECIALLY IN AREAS THAT
RECEIVED HEAVY RAIN LAST NIGHT FROM NEAR NEVADA TO HERMITAGE.

SPOTTER ACTIVIATION IS LIKELY OVER MUCH OF SOUTHERN MISSOURI.
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER
FOR WATCHES AND WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:25 AM CDTTornado WarningSGFJasper65 min
Apr 15, 12:38 AM CDTTornado WarningSGFNewton62 min
Apr 15, 12:58 AM CDTTornado WarningSGFBarton, Vernon52 min
Apr 15, 1:10 AM CDTTornado WarningSGFCedar, Dade65 min
Apr 15, 1:15 AM CDTTornado WarningSGFLawrence65 min
Apr 15, 1:39 AM CDTTornado WarningSGFChristian, Greene66 min
Apr 15, 1:43 AM CDTTornado WarningSGFVernon62 min
Apr 15, 1:50 AM CDTTornado WarningSGFPolk65 min
Apr 15, 2:17 AM CDTTornado WarningSGFCedar, St. Clair63 min
Apr 15, 3:03 AM CDTTornado WarningSGFHickory62 min
Apr 15, 3:39 AM CDTTornado WarningSGFCamden, Dallas66 min
Apr 15, 3:57 AM CDTTornado WarningSGFLaclede63 min
Apr 15, 4:28 AM CDTTornado WarningSGFPulaski62 min
Apr 15, 4:57 AM CDTTornado WarningSGFHickory, Polk, St. Clair63 min
Apr 15, 5:31 AM CDTSevere Thunderstorm WarningSGFDallas34 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 15, 6:12 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Apr 15, 6:39 AM CDTSevere Thunderstorm WarningSGFDent51 min
Apr 15, 12:19 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Apr 15, 1:55 PM CDTTornado WarningSGFCamden, Morgan65 min
Apr 15, 2:15 PM CDTSevere Thunderstorm WarningSGFMiller65 min
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningSGFMaries51 min
Apr 15, 3:26 PM CDTTornado WarningSGFMaries19 min
Apr 15, 3:44 PM CDTSevere Thunderstorm WarningSGFMaries46 min
Apr 15, 5:56 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon63 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningSGFPulaski64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.